The Annals of Probability

Invariance principles for random bipartite planar maps

Jean-François Marckert and Grégory Miermont

Full-text: Open access


Random planar maps are considered in the physics literature as the discrete counterpart of random surfaces. It is conjectured that properly rescaled random planar maps, when conditioned to have a large number of faces, should converge to a limiting surface whose law does not depend, up to scaling factors, on details of the class of maps that are sampled. Previous works on the topic, starting with Chassaing and Schaeffer, have shown that the radius of a random quadrangulation with n faces, that is, the maximal graph distance on such a quadrangulation to a fixed reference point, converges in distribution once rescaled by n1/4 to the diameter of the Brownian snake, up to a scaling constant.

Using a bijection due to Bouttier, Di Francesco and Guitter between bipartite planar maps and a family of labeled trees, we show the corresponding invariance principle for a class of random maps that follow a Boltzmann distribution putting weight qk on faces of degree 2k: the radius of such maps, conditioned to have n faces (or n vertices) and under a criticality assumption, converges in distribution once rescaled by n1/4 to a scaled version of the diameter of the Brownian snake. Convergence results for the so-called profile of maps are also provided. The convergence of rescaled bipartite maps to the Brownian map, in the sense introduced by Marckert and Mokkadem, is also shown. The proofs of these results rely on a new invariance principle for two-type spatial Galton–Watson trees.

Article information

Ann. Probab., Volume 35, Number 5 (2007), 1642-1705.

First available in Project Euclid: 5 September 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60F17: Functional limit theorems; invariance principles 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)
Secondary: 05C30: Enumeration in graph theory

Random planar maps labeled mobiles invariance principle spatial Galton–Watson trees Brownian snake Brownian map


Marckert, Jean-François; Miermont, Grégory. Invariance principles for random bipartite planar maps. Ann. Probab. 35 (2007), no. 5, 1642--1705. doi:10.1214/009117906000000908.

Export citation


  • Aldous, D. J. (1991). The continuum random tree. II. An overview. In Stochastic Analysis (Durham, 1990). London Math. Soc. Lecture Note Ser. 167 23--70. Cambridge Univ. Press.
  • Aldous, D. J. (1993). The continuum random tree. III. Ann. Probab. 21 248--289.
  • Ambjørn, J., Durhuus, B. and Jonsson, T. (1997). Quantum Geometry. A Statistical Field Theory Approach. Cambridge Univ. Press.
  • Angel, O. (2003). Growth and percolation on the uniform infinite planar triangulation. Geom. Funct. Anal. 13 935--974.
  • Angel, O. and Schramm, O. (2003). Uniform infinite planar triangulations. Comm. Math. Phys. 241 191--213.
  • Bouttier, J., Di Francesco, P. and Guitter, E. (2004). Planar maps as labeled mobiles. Electron. J. Combin. 11 1--27.
  • Chassaing, P. and Durhuus, B. (2006). Local limit of labelled trees and expected volume growth in a random quadrangulation. Ann. Probab. 34 879--917.
  • Chassaing, P. and Schaeffer, G. (2004). Random planar lattices and integrated superBrownian excursion. Probab. Theory Related Fields 128 161--212.
  • Duquesne, T. (2003). A limit theorem for the contour process of conditioned Galton--Watson trees. Ann. Probab. 31 996--1027.
  • Duquesne, T. and Le Gall, J.-F. (2002). Random trees, Lévy processes and spatial branching processes. Astérisque 281.
  • Feller, W. (1971). An Introduction to Probability Theory and Its Applications II, 2nd ed. Wiley, New York.
  • Gittenberger, B. (2004). A note on ``State spaces of the snake and its tour---convergence of the discrete snake,'' by J.-F. Marckert and A. Mokkadem. J. Theoret. Probab. 16 1063--1067.
  • Janson, S. and Marckert, J.-F. (2005). Convergence of discrete snakes. J. Theoret. Probab. 18 615--645.
  • Kurtz, T., Lyons, R., Pemantle, R. and Peres, Y. (1997). A conceptual proof of the Kesten--Stigum theorem for multi-type branching processes. In Classical and Modern Branching Processes (Minneapolis, MN, 1994). IMA Vol. Math. Appl. 84 181--185. Springer, New York.
  • Le Gall, J.-F. (1999). Spatial Branching Processes, Random Snakes and Partial Differential Equations. Birkhäuser, Basel.
  • Le Gall, J.-F. (2006). Conditional limit theorem for tree-indexed random walks. Stochastic Process. Appl. 116 539--567.
  • Le Gall, J.-F. and Weill, M. (2006). Conditioned Brownian trees. Ann. Inst. H. Poincaré Probab. Statist. 42 455--489.
  • Marckert, J.-F. and Mokkadem, A. (2003). The depth first processes of Galton--Watson trees converge to the same Brownian excursion. Ann. Probab. 31 1655--1678.
  • Marckert, J.-F. and Mokkadem, A. (2004). States spaces of the snake and its tour---convergence of the discrete snake. J. Theoret. Probab. 16 1015--1046.
  • Marckert, J.-F. and Mokkadem, A. (2006). Limit of normalized random quadrangulations: The Brownian map. Ann. Probab. 34 2144--2202.
  • Petrov, V. V. (1995). Limit Theorems of Probability Theory. Oxford Univ. Press, New York.
  • Pitman, J. (2006). Combinatorial Stochastic Processes. Lecture Notes in Math. 1875. Springer, Berlin.
  • Schaeffer, G. (1998). Conjugaison d'arbres et cartes combinatoires aléatoires. Ph.D. thesis, Univ. Bordeaux I. Available at
  • Stroock, D. W. (1993). Probability Theory, an Analytic View. Cambridge Univ. Press.